Vol. 9, No. 1, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11, 1 issue

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Local well-posedness of a nonlocal Burgers' equation

Sam Goodchild and Hang Yang

Vol. 9 (2016), No. 1, 67–82
Abstract

In this paper, we explore a nonlocal inviscid Burgers’ equation. Fixing a parameter h, we prove existence and uniqueness of the local solution of the equation ut +(u(x + h,t) ± u(x h,t))ux = 0 with given periodic initial condition u(x,0) = u0(x). We also explore the blow-up properties of the solutions to this Cauchy problem, and show that there exist initial data that lead to finite-time-blow-up solutions and others to globally regular solutions. This contrasts with the classical inviscid Burgers’ equation, for which all nonconstant smooth periodic initial data lead to finite-time blow-up. Finally, we present results of simulations to illustrate our findings.

Keywords
nonlocal Burgers' equation, finite-time blow-up, global regularity
Mathematical Subject Classification 2010
Primary: 35F20
Milestones
Received: 16 September 2013
Revised: 6 June 2014
Accepted: 8 June 2014
Published: 17 December 2015

Communicated by Martin Bohner
Authors
Sam Goodchild
University of Wisconsin–Madison
Madison, WI 53706
United States
Hang Yang
Department of Mathematics
Rice University
Houston, TX 77005
United States